Breast: adjuvant targeted therapy: practice question

A General Surgery question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

General Surgery · Breast: adjuvant targeted therapy

Sample item

A 52-year-old woman with HER2-positive breast cancer is to receive adjuvant trastuzumab after anthracycline chemotherapy. Which adverse effect requires baseline and periodic echocardiographic monitoring?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Reduction in left ventricular ejection fraction

Trastuzumab blocks HER2 signalling, which cardiomyocytes need for stress adaptation, and it causes a usually reversible fall in ejection fraction. The risk rises when it follows anthracyclines, so ejection fraction is checked before and during treatment, and the drug is held if it falls significantly.

Option by option

  • A. Reduction in left ventricular ejection fraction (correct)

    Correct. Cardiac dysfunction is the principal dose-independent toxicity of trastuzumab.

  • B. Sensorineural hearing loss

    Ototoxicity is characteristic of cisplatin and aminoglycosides.

  • C. Haemorrhagic cystitis

    Haemorrhagic cystitis is caused by cyclophosphamide and ifosfamide through acrolein.

  • D. Pulmonary fibrosis

    Pulmonary fibrosis is characteristic of bleomycin and busulfan.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More General Surgery questions

Questions about this General Surgery question

What is the answer to this General Surgery question?

The best answer is A, Reduction in left ventricular ejection fraction. Trastuzumab blocks HER2 signalling, which cardiomyocytes need for stress adaptation, and it causes a usually reversible fall in ejection fraction.

Why is "Sensorineural hearing loss" not the answer?

Ototoxicity is characteristic of cisplatin and aminoglycosides.

Why is "Haemorrhagic cystitis" not the answer?

Haemorrhagic cystitis is caused by cyclophosphamide and ifosfamide through acrolein.

Why is "Pulmonary fibrosis" not the answer?

Pulmonary fibrosis is characteristic of bleomycin and busulfan.

What concept does this question test?

It tests Breast: adjuvant targeted therapy in General Surgery. The risk rises when it follows anthracyclines, so ejection fraction is checked before and during treatment, and the drug is held if it falls significantly.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Breast: adjuvant targeted therapy?

Learn classic signs and eponyms alongside what they diagnose. Then use the flashcards and the other General Surgery questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.